Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 49, NWS Burlington, VT

March 31, 19985 counties in Vermont

NWS Burlington, VT issued this flash flood warning at Mar 31, 1998, 3:23 PM EST for 5 counties in Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 1998, 3:23 PM EST (20:23 UTC)
Expired
Apr 1, 1998, 3:30 AM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Caledonia County, VT, Essex County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 312026
FFWBTV
NYC019-033-089-VTC017-015-019-005-009-011-021-001-010830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EST TUE MAR 31 1998
 
...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLOOD WARNING FOR ORANGE
COUNTY EFFECTIVE UNTIL 330 AM EST...
...ALL OTHER FLOOD WARNINGS HAVE BEEN EXTENDED THROUGH 330 AM EST...
 
THE WELLS RIVER AT GROTON WAS REPORTED TO BE BANKFULL AND CONTINUING TO
RISE.  THE RISING WATER WILL AFFECT PORTIONS OF RT. 302 FROM GROTON TO
WELLS RIVER TONIGHT.
 
THE MISSISIQUOI RIVER AT EAST BERKSHIRE CONTINUES TO RUN WELL ABOVE THE
FLOOD STAGE OF 13 FEET.  AS OF 100 PM THE STAGE WAS 15.76 FEET.  HIGH
WATER WILL CONTINUE TO AFFECT RTS. 105 AND 78 FROM RICHFORD TO SWANTON.
 
THE PASSUMPSIC RIVER AT PASSUMPSIC CONTINUES TO RISE TO NEAR FLOOD
STAGE.  AS OF 200 PM THE STAGE WAS AT 13.14 FEET.  FLOOD STAGE AT
PASSUMPSIC IS 14 FEET.  FLOOD WATERS FROM THE PASSUMPSIC RIVER WILL
AFFECT RT. 5 FROM LYNDONVILLE TO PASSUMPSIC.  THE MOOSE RIVER IS ALSO
RUNNING NEAR BANKFULL AND WILL AFFECT RT. 2 FROM EAST ST. JOHNSBURY TO
ST. JOHNSBURY.
 
THE OTTER CREEK REMAINS OUT OF ITS BANKS AT CENTER RUTLAND.  FROM
CLARENDON TO VERGENNES THE RIVER WILL REMAIN HIGH WITH SOME ROADS BEING
CLOSED INCLUDING RT. 73 FROM BRANDON TO SUDBURY.
 
THE BLACK RIVER AT COVENTRY WAS AT 7.03 FEET AT 200 PM.  FLOOD STAGE IS
6 FEET.  THE RIVER WILL CONTINUE ABOVE FLOOD STAGE TONIGHT.  RTS. 5 AND
14 WILL CONTINUE TO BE AFFECTED.
 
THE LAMOILLE RIVER AT JOHNSON WAS AT 11.84 FEET AT 200 PM WITH A FLOOD
STAGE OF 11 FEET.  HIGH WATER WILL CONTINUE TO AFFECT PORTIONS OF RT. 15
FROM JOHNSON TO FAIRFAX.
 
THE SARANAC RIVER AT PLATTSBURGH WILL REMAIN ABOVE THE FLOOD STAGE OF 8
FEET THROUGH TONIGHT.  AT 200 PM THE RIVER WAS AT 9.77 FEET.
 
LAKE CHAMPLAIN REMAINS JUST ABOVE 100 FEET AND WILL CONTINUE TO SLOWLY
RISE THROUGH WEDNESDAY.  MINOR LAKESHORE FLOODING BEGINS AT 100 FEET
WITH MORE SIGNIFICANT FLOODING AT 101 FEET.
 
SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS NORTHERN VERMONT
AND NORTHERN NEW YORK WITH MORE SIGNIFICANT RAINFALL ON WEDNESDAY.
RIVERS WILL BE RISING ONCE AGAIN ON WEDNESDAY WITH MORE SIGNIFICANT
FLOODING PROBABLZE.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 1:40 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 31, 1:40 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
140 PM EST TUE MAR 31 1998

FLOODING CONTS ACRS MUCH OF FA. WITH PCPN XPCTD TMRW FFA WL RMN IN
EFFECT.

LOW IN MIDWEST WL CONT TO FILL AND DRIFT TO NE NXT 48 HRS.  FNTL
BNDRY WL RMN ACRS NRN ZNS AND ACT AS A FOCUS FOR CNVCTN LTR TDY INTO
WED.  ETA/NGM SHW .50-1.00 INCH RAIN COMING IN MAINLY DURING WED.
THIS WL ONLY EXACERBATE THE FLOODING PRBLMS.

CD/OCCLD FNT WL MV THRU FA AFT 00Z THU.  BY 12Z THU UPR LVL LO WL
STL BE OVR GRT LKS SO PCPN LKLY TO CONT DURING THU.  SHUD PRBLY XTND
FFA INTO THU.

FWC TEMPS LOOK OK TNT THRU WED NGT.  TEMPS ON THU SHUD HOLD STDY OR
FALL SLWLY.

MCGILL

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:01 AM ESTFlash Flood WarningBTVEssex12 hr
Mar 31, 4:24 AM ESTFlash Flood WarningBTVFranklin, Lamoille, Orleans11 hr
Mar 31, 4:24 AM ESTFlash Flood WarningBTVRutland11 hr
Mar 31, 8:37 AM ESTFlash Flood WarningBTVAddison12 hr
Mar 31, 9:07 AM ESTFlash Flood WarningBTVCaledonia11 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVAddison, Rutland12 hr
Mar 31, 3:23 PM ESTFlash Flood WarningBTVOrange12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.